Alert archive / Arizona / Flash Flood Warnings in 2010

Flash Flood Warning 32, NWS Tucson, AZ

June 30, 2010Graham County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jun 30, 2010, 5:01 PM MST for Graham County, Arizona. It was in force for 31 days. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2010, 5:01 PM MST (00:01 UTC)
Expired
Jul 31, 2010, 7:00 PM MST
In force
31 days
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Graham County, AZ

The radar

The Tucson radar (KEMX), 142 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 5:15 PM MSTFLASH FLOOD2 Sw Fort Thomas, AZFLASH FLOODING ON BLACK ROCK AND SANDERS ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 44654 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2010-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2010-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
4073 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

261 
WGUS55 KTWC 010001
FFWTWC
AZC009-010200-
/O.NEW.KTWC.FF.W.0032.100701T0001Z-100801T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
501 PM MST SAT JUL 31 2010

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL GRAHAM COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 700 PM MST

* AT 454 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A 
  SLOW MOVING THUNDERSTORM WITH HEAVY RAIN NEAR FORT THOMAS...MOVING 
  EAST AROUND 5 MPH. DOPPLER RADAR INDICATED THAT BETWEEN 1.5" TO 
  2.5" OF RAIN MAY HAVE FALLEN IN THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF
CREEKS AND STREAMS.

&&

LAT...LON 3318 11008 3299 10980 3286 10988 3305 11018

$$
3 follow-up statements
385 
WGUS75 KTWC 010035
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
535 PM MST SAT JUL 31 2010

AZC009-010200-
/O.CON.KTWC.FF.W.0032.000000T0000Z-100801T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAHAM AZ-
535 PM MST SAT JUL 31 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MST FOR
CENTRAL GRAHAM COUNTY...

AT 521 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THAT BETWEEN 1.5" TO 2.5" OF RAIN MAY HAVE FALLEN BETWEEN 
BYLAS AND FORT THOMAS. THIS LIKELY HAS PRODUCED LOCAL AREAS OF FLASH 
FLOODING. LIGHT RAIN WILL CONTINUE OVER THE AREA FOR THE NEXT HOUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3318 11008 3299 10980 3286 10988 3305 11018

$$
051 
WGUS75 KTWC 010134
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
634 PM MST SAT JUL 31 2010

AZC009-010200-
/O.CON.KTWC.FF.W.0032.000000T0000Z-100801T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAHAM AZ-
634 PM MST SAT JUL 31 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MST FOR
CENTRAL GRAHAM COUNTY...

AT 624 PM MST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT FLASH 
FLOODING OCCURRED NEAR FORT THOMAS FROM THE HEAVY RAIN THAT MOVED 
THROUGH THE AREA. ALTHOUGH THE RAIN HAS ENDED IN THE WARNED 
AREA...HEAVY RUNOFF LIKELY IS STILL OCCURRING.

LAT...LON 3318 11008 3299 10980 3286 10988 3305 11018

$$
099 
WGUS75 KTWC 010201
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
701 PM MST SAT JUL 31 2010

AZC009-010210-
/O.EXP.KTWC.FF.W.0032.000000T0000Z-100801T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAHAM AZ-
701 PM MST SAT JUL 31 2010

...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL GRAHAM COUNTY...

THE THREAT OF FLASH FLOODING IS OVER...HOWEVER RUNOFF WILL CONTINUE 
OVER THE NEXT HOUR.

LAT...LON 3318 11008 3299 10980 3286 10988 3305 11018

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 2:02 PM MST, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 30, 2:02 PM MST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
202 PM MST WED JUN 30 2010

.SYNOPSIS...HIGH PRESSURE OVER COLORADO WILL GRADUALLY MOVE EAST
INTO THE CENTRAL PLAINS BY FRIDAY AS A TROUGH OF LOW PRESSURE MOVES
OFF THE EASTERN PACIFIC AND INTO THE GREAT BASIN. THE SOUTHEAST FLOW
BETWEEN THESE TWO SYSTEMS WILL CONTINUE TO FEED MOISTURE INTO
SOUTHEAST ARIZONA INTO THE HOLIDAY WEEKEND...WHICH WILL SUPPORT A
DAILY CYCLE OF RATHER ISOLATED...MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS...ESPECIALLY SOUTH AND EAST OF TUCSON.

&&

.DISCUSSION...ISOLATED ACTIVITY TODAY HAS HAD A SLIGHTLY EARLIER
START AND IS INVOLVING A LARGER PART OF SOUTHEAST ARIZONA. A WEAK
MOISTURE CONVERGENCE BOUNDARY HAS FOCUSED DEVELOPMENT OVER CENTRAL
PIMA COUNTY...WITH STORMS ALSO FIRING ALONG THE RIM. STEERING FLOW
WILL REMAIN VERY WEAK THROUGH THIS EVENING...BUT WITH OUTFLOW
COLLISIONS AND 100-300 J/KG OF ELEVATED CAPE...ISOLATED TSTM
DEVELOPMENT COULD OCCUR PRETTY MUCH ANYWHERE THROUGH EARLY
EVENING...INCLUDING A FEW VALLEY LOCATIONS. AS MENTIONED EARLIER OUR
12Z SOUNDING WAS A TEXTBOOK PULSE/DRY MICROBURST ONE...SO WE WILL
CONTINUE TO EMPHASIZE THAT POTENTIAL ALONG WITH LOCALIZED BLOWING
DUST CONCERNS IN OUR SHORT TERM FORECASTS. HAVE MADE SOME MINOR POP
ADJUSTMENTS FOR THE EVENING...BUT IN GENERAL STILL IN THE 10-20 PCT/
ISOLATED RANGE.

THE FORECAST AFTER TODAY BECOMES GREATLY COMPLICATED BY SOMETHING WE
RARELY DEAL WITH IN THE INITIAL PHASE OF THE MONSOON -- A LARGE
DECAYING ATLANTIC TROPICAL CYCLONE HEADING IN OUR GENERAL DIRECTION.
MODELS ARE CONVERGING ON A GENERAL THEME IN THAT AS HURRICANE ALEX
MOVES ASHORE...WEAKENS AND DECOUPLES...ITS MID LEVEL REMNANTS IN THE
FORM OF A CLOSED WARM-CORE LOW OR AN OPEN TROPICAL WAVE WILL MOVE
WEST ACROSS NORTHERN MEXICO AND INTO THE GULF OF CA BY SAT. THIS
TRACK IS VERY GOOD FOR BRINGING DEEP TROPICAL MOISTURE INTO BOTH THE
SIERRA MADRES AND SE AZ. THE 1.2-1.5" PRECIP WATER MODELS ARE
DEPICTING OVER SE AZ BY 12Z FRI SEEMS ENTIRELY REALISTIC. THERE IS
EVEN A CHANCE...GIVEN THE TRACK AND STRENGTHENING COLORADO RIVER
THERMAL LOW...THAT THE FIRST GULF SURGE OF THE SEASON WILL ROLL
NORTH SOMETIME THIS WEEKEND...WHICH WOULD BE ON TOP OF OUTFLOW
ENHANCEMENT FROM MESOSCALE CONVECTIVE BLOWUPS TO OVER SONORA AND
CHIHUAHUA. HOWEVER THE TRACK OF THE MID LEVEL REMAINS ARE ALSO
IDEAL...GIVEN ITS UNUSUALLY LARGE SIZE...THAT THE EQUALLY LARGE
SUBSIDENCE ENVELOPE AND ASSOCIATED WARMING ALOFT /500MB TEMPS -3 TO
-6C/ WILL OVERSPREAD MUCH OF SE AZ...PERHAPS AS EARLY AS
TOMORROW...WHICH WILL TEND TO SQUASH DEVELOPMENT. THE MODEL RESULT
IS CONTINUED MAINLY MOUNTAIN DRIBBLES HERE AND THERE THRU THE 4TH OF
JULY DESPITE THE INCREASED MOISTURE. THE ONE THING THAT COULD HELP
THING ALONG IN THE OTHERWISE HOSTILE THERMODYNAMIC ENVIRONMENT IS
THAT AS THE TROUGH MOVES INTO THE GREAT BASIN FRI AFTERNOON...WE
WILL FALL INTO AN ANTICYCLONIC SHEAR AXIS ALOFT WITH SOME ASSISTANCE
FROM THE RIGHT-REAR OF AN 90KT UPPER JET. WE THEN REMAIN IN THAT
SOMEWHAT FAVORABLE UPPER AIR ENVIRONMENT UNTIL SUNDAY AS THE
WESTERLIES ONCE AGAIN TAKE OVER. GIVEN THESE CONFLICTING SIGNALS...
WILL LEAN TOWARD THE LATEST SREF FOR PRECIP COVERAGE FRI
AFTERNOON/EVENING...AND USE SIMILAR DISTRIBUTIONS FOR SAT. THAT
TRANSLATES TO ONLY A SLIGHT UPTICK FOR POPS BOTH DAYS ALONG WITH THE
POSSIBILITY OF A TSTM OR TWO CROPPING UP FRI NIGHT/SAT MORNING AS
THE REMAINS OF ALEX MAKE THEIR CLOSEST APPROACH TO SE AZ. IF WE CAN
SOMEHOW KEEP OUR MID LEVEL TEMPS COOL WE COULD HAVE OUR FIRST ACTIVE
EPISODE OF THE 2010 MONSOON SOMETIME IN THE NEXT 3 DAYS...BUT I AM
NOT OPTIMISTIC AT THIS POINT AS TO WHICH DAY...IF ANY AT ALL.

ONLY OTHER ADJUSTMENT IS THAT WITH INCREASING CLOUD COVER AND
DEWPOINTS...PERSISTENT E-SE WINDS KEEPING THE ATMOSPHERE MIXED...AND
A RECENT COLD BIAS ON MOS GUIDANCE...HAVE ELECTED TO RAISE LOWS A
NOTCH. HAVE ALSO ADJUSTED DAYTIME HIGHS UP A NOTCH AS SOME SUNSHINE
AND WARMING ALOFT PARTIALLY OFFSETS THE INCREASE IN DEWPOINTS.

&&

.AVIATION...SCT CBS 100-120KFT WILL MOVE SLOWLY AND ERRATICALLY INTO
SOME OF THE VALLEYS THRU THIS EVENING. WHILE THE CHANCE OF A SINGLE
TSTM MOVING OVER A SPECIFIC AIRPORT IS LOW...MICROBURST AND OUTFLOW
GUSTS TO 40KTS EMANATING FROM THESE STORMS ARE EXPECTED AGAIN THIS
AFTERNOON/EARLY EVENING. ACTIVITY WILL DIMINISH QUICKLY WITH THE
LOSS OF DAYTIME HEATING. SE WINDS 10-18KTS WITH SOME GUSTS TO 28KTS
ARE EXPECTED AGAIN OVERNIGHT INTO THU MORNING. AVIATION DISCUSSION
NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...GRADUALLY INCREASING MOISTURE FROM THE EAST WILL
CONTINUE TO BRING HIGHER HUMIDITIES...AND GENERATE SPOTTY AFTERNOON
AND EVENING THUNDERSTORMS MOST OF THIS WEEK...PARTICULARLY OVER THE
MOUNTAINS WHERE WETTING RAINS ARE LIKELY AT SOME POINT OVER THE NEXT
COUPLE OF DAYS. ELEVATED HUMIDITIES AND AT LEAST LOW-GRADE MONSOON
ACTIVITY IS EXPECTED MOST OF SOUTHEAST ARIZONA THROUGHOUT THE
UPCOMING WEEKEND. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING
GUSTY AND ERRATIC OUTFLOW WINDS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

PYTLAK

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jun 30, 8:09 AM MST, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
809 AM MST WED JUN 30 2010

AZZ019-029-030-032>035-010700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
809 AM MST WED JUN 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

VERY MUCH LIKE THE PAST TWO DAYS...SCATTERED THUNDERSTORMS WILL
DEVELOP OVER THE MOUNTAINS BY EARLY AFTERNOON...A FEW OF WHICH
WILL BE CAPABLE OF WIND GUSTS TO 40 MPH...BRIEF HEAVY RAIN AND SMALL
HAIL. BY MID TO LATE AFTERNOON...OUTFLOWS FROM THIS INITIAL
ACTIVITY WILL PUSH WEST AND MAY TRIGGER A COUPLE OF THUNDERSTORMS
OVER THE VALLEYS AND DESERTS. THESE VALLEY STORMS WILL PRODUCE
ISOLATED...STRONG MICROBURST WIND GUSTS TO 50 MPH...LOCALIZED
BLOWING DUST...BUT LITTLE RAIN. ALL ACTIVITY SHOULD DISSIPATE BY
MID EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED...MAINLY MOUNTAIN...AFTERNOON THUNDERSTORMS ARE EXPECTED
OVER THE NEXT FEW DAYS...WITH A FEW ATTEMPTING TO DRIFT INTO THE
DESERTS AND VALLEYS DURING THE LATE AFTERNOON AND EARLY EVENING
HOURS. THE MAIN THREAT FROM ANY STORMS INTO THE HOLIDAY WEEKEND
WILL BE FROM STRONG GUSTY OUTFLOW WINDS. HOWEVER...AS MOISTURE
INCREASES A BIT...SOME OF THE STORMS MAY ALSO MANAGE TO PRODUCE
ISOLATED HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-010700-
WESTERN PIMA COUNTY-
809 AM MST WED JUN 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS OVER SOUTHEAST ARIZONA MAY PUSH OUTFLOWS
WEST INTO WESTERN PIMA COUNTY THIS EVENING. THESE OUTFLOWS MAY
PRODUCE WIND GUSTS TO 40 MPH AND LOCALIZED BLOWING DUST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO SIGNIFICANT RAIN IS EXPECTED THROUGH THE HOLIDAY WEEKEND.
HOWEVER ISOLATED THUNDERSTORMS EAST OF THE AREA MAY BE ORGANIZED
ENOUGH TO PUSH GUSTY OUTFLOWS WEST DURING THE EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

WEATHER.GOV/TUCSON

Nearby

Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.